News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: MDMA affecting heart?


 wdfpmiami - Thu Aug 05, 2010 2:03 pm

I would like to try Ecstacy. Just to see what it feels like because I live in Miami and it's a big thing here. I had heart problems when I was young but I had surgery when I was 1. So right now everything is fixed. Will taking a pill affect my heart at all? Are there any heart risks involved?
 Dr.M.Aroon kamath - Mon Aug 30, 2010 9:35 am

User avatar Hi,
MDMA (methylenedioxymethamphetamine) better known as ecstasy is chemically related to amphetamines (a ring-substituted amphetamine).

Amphetamine use is of serious concern because it causes a variety of devastating health consequences. As your question pertains to the cardiac complications, i will provide information only on this aspect.

Ecstasy produces indirect sympathetic activation by releasing dopamine, norepinephrine, and serotonin from central and autonomic nervous system terminals. These result in increased cardiac work. Myocardial ischemia and infarction have been known to occcur in patients with or without coronary artery disease. The mechanism is uncertain, but could be related to the elevated catecholamine concentrations, which increase myocardial oxygen demand, coronary artery spasm, platelet aggregation, and thrombus formation. A direct toxic effect of the drug on the heart also has been postulated.

Mechanical complications, such as acute aortic rupture, pneumopericardium and valvular damage (especially left sided) can occur due to paroxysmal increases in blood pressure. Left sided valvular damage may lead to endocarditis, often associated with unusual organisms such as Pseudomonas, candida, or Klebsiella and frequently has an aggressive clinical course resulting in marked valvular destruction, abscess formation, and even, a need for surgical intervention.

As you had undergone a cardiac surgery during early childhood (details of which are unavailable), your personal risk is very much higher for many of the complications, especially, endocarditis. You must abort this proposed venture,seek help and get counseled.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here